Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 279, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 26, 2006, 7:27 PM CDT for Sumner County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 26, 2006, 7:27 PM CDT (00:27 UTC)
- Expired
- Oct 26, 2006, 8:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sumner County, KS
The radar
The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 3:16 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, Oct 26, 3:16 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 316 PM CDT THU OCT 26 2006 .DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE TONIGHT AND THE CHANCE OF PRECIPITATION NEXT WEEK. TONIGHT: LATEST VISIBLE IMAGERY IS SHOWING CLEARING SKIES ACROSS HARPER AND SUMNER COUNTIES WITH EVIDENCE OF A POSSIBLE BOUNDARY DEVELOPING FROM DIFFERENTIAL HEATING. THIS IS EVIDENT ON THE LATEST RADAR LOOP. WE WILL HAVE TO WATCH THIS AREA FOR POSSIBLE CONVECTIVE DEVELOPMENT DURING THE NEXT COUPLE OF HOURS. IF ANY STORMS GET GOING IN THIS REGION THEY WILL CERTAINLY HAVE TO WATCHED ESPECIALLY AS THEY ENCOUNTER MORE IN THE WAY OF LOW LEVEL SHEAR ALONG THE WARM FRONTAL BOUNDARY. HOWEVER...THE MID LEVEL LAPSE RATES ARE NOT THAT STEEP...SO THE STORMS MAY HAVE A HARD TIME GETTING GOING. IF THE STORMS DO GET GOING THEN THE MAIN THREAT WOULD BE LARGE HAIL. AS THE EVENING PROGRESSES...THE SURFACE LOW MAY RETROGRADE TO THE WEST IN RESPONSE TO THE UPPER LEVEL WAVE AND CAUSE THE CLOUDS TO FILL BACK IN WHICH WOULD BRING THE THREAT FOR STORM INITIATION INTO NORTHERN OKLAHOMA THIS EVENING. LATEST WATER VAPOR LOOP IS SHOWING THE UPPER LEVEL WAVE IN NORTHERN NEW MEXICO STARTING TO SHOW A CUSP WHICH IS INDICATIVE OF THE MATURE PHASE OF THE CYCLONE. AS A RESULT...EVENING SHIFT WILL HAVE TO WATCH THE PROFILERS AND ISENTROPIC MOISTURE TRANSPORT AS THE UPPER LEVEL COLD POCKET MOVES INTO OKLAHOMA. IF THIS SYSTEM STARTS GOING THROUGH THE OCCLUSION PHASE TONIGHT THEN WE WILL LIKELY SEE THE WARM CONVEYOR BELT START WRAPPING INTO THE SYSTEM WHICH COULD YIELD TO MORE IN THE WAY OF FRONTOGENETICAL FORCING. RIGHT NOW...IT APPEARS LIKE MOST OF THE PRECIPITATION ON THE BACK SIDE OF THIS WAVE IS MORE IN THE WAY OF THE COLD CONVEYOR BELT DUE TO SUCH STRONG SYNOPTIC SCALE FORCING FROM THE UPPER LEVEL TROF. WITH ALL THAT SAID...IT LOOKS LIKE THE BEST SHOT FOR SIGNIFICANT RAINFALL WILL BE IN SOUTHEAST KANSAS TONIGHT WHERE THEY WILL HAVE THE BEST CHANCE OF SEEING THE SYSTEM REACH THE OCCLUSION PHASE. FURTHER WEST...RAIN AND THUNDERSTORMS STILL LOOKS LIKE A GOOD BET DO TO STRONG VERTICAL MOTION FROM THE WAVE. FRIDAY: THE UPPER LEVEL SYSTEM WILL PUSH INTO NORTHERN ARKANSAS BY TOMORROW EVENING WHILE MILD PACIFIC AIR MOVES IN. RIGHT NOW...I WOULD ANTICIPATE THE BULK OF THE RAINFALL WILL BE IN SOUTHEAST KANSAS TOMORROW MORNING...THEN IT SHOULD EXIT THE AREA BY TOMORROW AFTERNOON. FRIDAY NIGHT-MONDAY: THE UPPER LEVEL RIDGE IS EXPECTED TO BUILD OVER CANADA AND ALLOW FOR A RATHER MILD WEEKEND WITH DRY CONDITIONS. MONDAY NIGHT-THURSDAY: WE DID INTRODUCE A CHANCE OF SHOWERS AND THUNDERSTORMS ON MONDAY NIGHT AND TUESDAY AS A FRONTAL BOUNDARY PUSHES THROUGH THE REGION. BOTH THE ECMWF/GFS ARE IN FAIRLY CLOSE AGREEMENT WITH ITS POSITION...BUT THE ECMWF IS A LITTLE FASTER. WE ARE GOING ALONG WITH HPC AND LEAN TOWARDS THE ECMWF SOLUTION WHICH WOULD BRING A NARROW RIBBON OF LOW LEVEL MOISTURE INTO SOUTHEAST KANSAS MONDAY NIGHT AND TUESDAY. PACIFIC AIR WILL FOLLOW THIS FEATURE. THEREFORE...I WOULD NOT ANTICIPATE MUCH OF COOL DOWN BEYOND TUESDAY. COX && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 44 62 41 69 / 100 40 0 0 HUTCHINSON 44 63 40 69 / 100 20 0 0 NEWTON 44 62 41 68 / 100 40 0 0 ELDORADO 45 61 41 68 / 100 40 0 0 WINFIELD-KWLD 45 61 42 70 / 100 50 0 0 RUSSELL 41 63 39 70 / 100 10 0 0 GREAT BEND 42 63 39 70 / 100 10 0 0 SALINA 43 62 40 66 / 100 20 0 0 MCPHERSON 44 62 40 68 / 100 20 0 0 COFFEYVILLE 47 57 41 68 / 100 70 0 0 CHANUTE 46 56 40 66 / 100 60 0 0 IOLA 46 56 40 65 / 100 60 0 0 PARSONS-KPPF 46 56 40 67 / 100 70 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Oct 26, 4:18 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 418 PM CDT THU OCT 26 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271930- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 418 PM CDT THU OCT 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS LATE THIS AFTERNOON AND THIS EVENING. A FEW THUNDERSTORMS MAY BE SEVERE IN AREAS ALONG...AND SOUTH...OF HIGHWAY 400...WHERE HAIL AROUND 1 INCH DIAMETER IS POSSIBLE. FOR THOSE PARTS OF SOUTH-CENTRAL AND SOUTHEAST KANSAS NORTH OF HIGHWAY 400 A FEW THUNDERSTORMS MAY BE QUITE STRONG WITH HAIL UP TO 1/2 INCH DIAMETER. FOR TONIGHT...WINDS WILL INCREASE TO 20 TO 30 MPH. NO WIND ADVISORIES ARE IN EFFECT AT THIS TIME...HOWEVER ONE IS ENCOURAGED TO LISTEN FOR UPDATED HAZARDOUS WEATHER OUTLOOKS ISSUED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY NIGHT AS A FRONTAL BOUNDARY MOVES INTO SOUTHEAST KANSAS. IT IS TOO EARLY TO TELL WHETHER OR NOT THESE STORMS WILL BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX/SCHRECK
In the hours before
Special weather statement, Oct 26, 6:08 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 608 PM CDT THU OCT 26 2006 KSZ093-262345- COWLEY- 608 PM CDT THU OCT 26 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR COWLEY COUNTY... AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF DEXTER...OR 10 MILES SOUTHEAST OF WINFIELD...AND MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
Special weather statement, Oct 26, 6:40 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 640 PM CDT THU OCT 26 2006 KSZ069-093-094-270015- BUTLER-COWLEY-ELK- 640 PM CDT THU OCT 26 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER...COWLEY AND ELK COUNTIES... AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ATLANTA...OR 16 MILES NORTHEAST OF WINFIELD...AND MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
Special weather statement, Oct 26, 7:15 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 715 PM CDT THU OCT 26 2006 KSZ092-270045- SUMNER- 715 PM CDT THU OCT 26 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SUMNER COUNTY... AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF SOUTH HAVEN...OR 11 MILES SOUTHEAST OF WELLINGTON...AND MOVING NORTH AT 20 MPH. DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 7:55 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.